After organ transplantation, some patients suffer from mild neurological symptoms, such as tremor, to severe complications, including seizures and encephalopathy. These neurological side effects can be caused by immunosuppressants such as tacrolimus. However, the mechanism of encephalopathy by tacrolimus is not fully understood.
We measured the production of reactive oxygen species (ROS) in glioma cells after tacrolimus treatment. Tacrolimus added to glioma cells was incubated for 60 minutes at 37°C. The production of ROS was evaluated by measuring the fluorescent product from the oxidation of an oxidant-sensitive 2′,7′-dichlorofluorescin using VICTOR3TM multilabel counter.
Tacrolimus resulted in the production of the ROS in glioma cells. The production of the ROS was increased in time-dependent fashion.
These findings indicated that the tacrolimus may contribute the neurological side effects by ROS production.